An Unusual Fatality in a Child Due to OxycodoneArmstrong, Erica J. MD; Jenkins, Amanda J. PhD; Sebrosky, Gary F.; Balraj, Elizabeth K. MDThe American Journal of Forensic Medicine and Pathology: December 2004 - Volume 25 - Issue 4 - p 338-341 doi: 10.1097/01.paf.0000137144.33575.01 Case Report Abstract Author Information An unusual fatality secondary to oxycodone in a child is reported. A 2-year-old female child was conveyed to a local hospital after exhibiting signs of rubbing of the mouth and staggering. A hospital toxicological immunoassay screen for drugs of abuse and tricyclic antidepressants was performed on a urine sample and reported as negative. She was discharged and found unresponsive the next morning. She was conveyed to a second hospital in full cardiopulmonary arrest and despite resuscitative efforts, was pronounced dead upon arrival. An autopsy was performed and postmortem specimens were submitted and screened for drugs using mainly chromatographic techniques. Quantitation was achieved by gas chromatography with nitrogen phosphorus detection. Confirmation was performed by gas chromatography/mass spectrometry. Oxycodone was the only drug detected in the following concentrations: heart blood, 1.36 mg/L; gastric contents, 7.33 mg in 33 mL (222.34 mg/L); liver, 0.2 mg/kg; and urine, 47.23 mg/L (47,230 ng/mL). In addition, immunoassay testing of the urine was positive for the opiate class of drugs. This case report demonstrates an unusual cause of death in a young child with emphasis on potential limitation in hospital urine screening tests and the importance of complete forensic toxicological testing in all child deaths. From the Office of the Cuyahoga County Coroner, Cleveland, Ohio. Manuscript received November 19, 2003; accepted February 4, 2004. Reprints: Erica J. Armstrong MD, The Office of the Cuyahoga County Coroner, 11001 Cedar Avenue, Cleveland, OH 44106. E-mail: firstname.lastname@example.org. © 2004 Lippincott Williams & Wilkins, Inc.